Texas, 2005

Hail and Damaging Winds in Texas, May 31, 2005

May 31, 2005 · NWS MAF · 8 events in 3 counties and zones

A complex of strong to severe convection propagated southeast across the western low rolling plains and the northeastern Permian Basin of west Texas during the morning hours of the 31st. This activity produced large hail up to the size of hen eggs and severe thunderstorm winds gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of strong to severe convection propagated southeast across the western low rolling plains and the northeastern Permian Basin of west Texas during the morning hours of the 31st. This activity produced large hail up to the size of hen eggs and severe thunderstorm winds gusts. The local broadcast media and Texas Department of Public Safety officials reported that heavy rainfall and slick driving conditions on Interstate 20 indirectly contributed to a traffic accident in Mitchell County near Loraine. One motorist involved in the accident was transported to a local hospital and treated for injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 6:00 AM CST, 30 minutes earlier.

Area forecast discussion, May 31, 6:00 AM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 AM CDT TUE MAY 31 2005

.UPDATE...
WILL SEND AN UPDATE SHORTLY TO RID ZONES OF SEVERE THUNDERSTORM
WATCH 361...WHICH WAS VALID UNTIL 12Z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, May 31, 3:40 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 AM CDT TUE MAY 31 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010915-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
440 AM CDT TUE MAY 31 2005 (340 AM MDT TUE MAY 31 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS THE WESTERN
LOW ROLLING PLAINS THIS MORNING.  SOME OF THESE STORMS COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS AS THEY MOVE THROUGH THESE AREAS.
THESE THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY OR MOVE
OUT OF THE WESTERN LOW ROLLING PLAINS REGION BY 700 AM CDT.

WIDELY SCATTERED THUNDERSTORMS COULD REDEVELOP ALONG A DRYLINE THIS
AFTERNOON...ROUGHLY ALONG AND EAST OF A LAMESA...MIDLAND...AND
SANDERSON LINE.  SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.  IN ADDITION...A CLUSTER OF
THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE TEXAS PANHANDLE ALONG
AND BEHIND A FRONTAL BOUNDARY LATE THIS AFTERNOON AND EARLY THIS
EVENING.  THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD ACROSS THE
WESTERN LOW ROLLING PLAINS THIS EVENING.  SOME OF THESE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH
MONDAY.  THE BEST CHANCE WILL BE OVER THE LOWER TRANS PECOS AND THE
EASTERN PERMIAN BASIN THURSDAY NIGHT INTO FRIDAY.  SMALL HAIL...
STRONG GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE WESTERN LOW ROLLING
PLAINS...EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS THIS AFTERNOON
AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Borden

When
May 31, 6:30 AM CST to 7:00 AM CST
Where
Borden County, 14 mi NE of Gail
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.917, -101.267

Large hail up to the size of golfballs stripped trees along a swath northeast of Gail near Four Mile Lane and Farm to Market Road 612.

Thunderstorm Wind, Borden

When
May 31, 6:35 AM CST
Where
Borden County, 8 mi NE of Gail
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.850, -101.333

Thunderstorm wind gusts estimated to 60 MPH accompanied the large hail northeast of Gail.

Hail, Borden

When
May 31, 6:45 AM CST
Where
Borden County, 14 mi NE of Gail
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.917, -101.267

A few very large hail stones occasionally mixed with the penny to golfball size hail northeast of Gail. Although no significant damage was reported, many trees were stripped of their leaves.

Hail, Scurry

When
May 31, 7:07 AM CST
Where
Scurry County, Fluvanna
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.883, -101.150

A local radio station relayed a report of golfball size hail near Fluvanna.

Hail, Scurry

When
May 31, 7:15 AM CST to 7:55 AM CST
Where
Scurry County, 11 mi WSW of Ira
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.517, -101.167

Penny to golfball size hail was reported by the public from rural areas of southwestern Scurry County near Knapp, to Ira. No significant damage was reported.

Thunderstorm Wind, Scurry

When
May 31, 7:26 AM CST to 7:45 AM CST
Where
Scurry County, 1 mi N of Ira
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.600, -101.000

Thunderstorm wind gusts estimated to be 60 MPH accompanied large hail near Ira.

Hail, Mitchell

When
May 31, 8:10 AM CST to 8:12 AM CST
Where
Mitchell County, Loraine
Measured
1 in hail
Reported by
POST OFFICE
Coordinates
32.417, -100.717

The public and an employee at the local post office reported quarter size hail in Loraine. The hail reportedly covered the ground.

Hail, Mitchell

When
May 31, 8:56 AM CST
Where
Mitchell County, 12 mi SSE of Colorado City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.233, -100.767

A trained spotter reported hail of varying sizes up to golfballs embedded in very heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451427, 5451428, 5451433, 5451434, 5451431, 5451432, 5451430, 5451429.